International Journal of Mathematics and Mathematical Sciences
Volume 2 (1979), Issue 1, Pages 121-126
Rings with a finite set of nonnilpotents
1Department of Mathematics, N.C. State University, Raleigh 27607, N.C., USA
2Department of Mathematics, University of California, Santa Barbara 93106, California, USA
Received 16 October 1978
Copyright © 1979 Mohan S. Putcha and Adil Yaqub. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Let be a ring and let denote the set of nilpotent elements of . Let be a nonnegative integer. The ring is called a -ring if the number of elements in which are not in is at most . The following theorem is proved: If is a -ring, then is nil or is finite. Conversely, if is a nil ring or a finite ring, then is a -ring for some . The proof of this theorem uses the structure theory of rings, beginning with the division ring case, followed by the primitive ring case, and then the semisimple ring case. Finally, the general case is considered.